MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 80MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 80MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482318580
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Injury (2348); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Two xia 3 titanium polyaxial screw tulips disengaged two days post- operatively leading to revision surgery.This record captures the second screw.
 
Additional Manufacturer Narrative
D6 has been corrected from (b)(6) 2019 to (b)(6) 2019.H3 has been corrected from "device evaluation anticipated, but not yet begun" to "return status of the device/devices is currently unknown".Visual, dimensional, material and functional analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.The xia 3 ifu states that "for diseased patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.In such cases, orthopaedic devices may be considered only as a delaying technique or to provide temporary relief".As the device is not available for evaluation, a definite root cause cannot be determined.Possible root causes include excessive torque applied to the blockers, improper rod bending, blocker overtightened, and/or excessive post op activity.Additionally, poor bone quality could also contribute to additional stress and strain on the implants which could cause tulip disengagement.H3 other text : return status of the device/devices is currently unknown.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Section d4 was updated with the received lot # number.Visual inspection was performed based on images provided.Images confirm tulip is disengaged form screw shank.Screw shank bulb witness mark from rod tends towards one edge and is deeper than expected.Wear is observed on opposite side of witness mark on the start pattern that engages in the driver head.Tulip locking ring is deformed and fractured.Device and complaint history records were reviewed for this lot, no relevant manufacturing issues were identified or similar complaints were identified.An initial procedure was performed in (b)(6) 2019 to treat degenerative spondylolisthesis from l3 to s1.Stryker cages were implanted and non-stryker screws and rods were used for fixation.Revision surgery was performed in (b)(6) 2019 due to the loosening of the non-stryker hardware.There was no issues with the stryker cages.Operative notes state that the rods from the previous procedure were removed.Dissection was then performed over psis and iliac crest bilaterally.Stryker 8.5 x 80mm and 8.5 x 60mm screws were then placed on each side and connected to the rod using stryker offset connectors.The implant list was reviewed and it was noted that the rod used to connect the upper level non-stryker screw (l3-s1) to the stryker offset connectors was a non-stryker 5.5mm titanium rod.A revision surgery was then completed in (b)(6) 2019 for removal of the 2 stryker iliac screws with disengaged tulips.It was reported by the rep that during the procedure in (b)(6) 2019, the screw holes were prepared using a gear shift and tap, and the serrato screwdriver was used to insert the screw.The screws were implanted in the pelvis at not a difficult angle and the surgeon did not appear to apply excessive force.The patient's bone quality was described as poor.All stryker pieces were removed from the patient during the second revision surgery in (b)(6) 2019.The xia instructions for use and surgical technique were reviewed and the following information has been identified as relevant: "improper selection, placement, positioning and fixation of these devices may result in unusual stress conditions reducing the service life of the implant.Contouring or bending of rods or plates is recommended only if necessary according to the surgical technique of each system.Internal fixation devices, such as rods, hooks, screws, wires, etc., which come into contact with other metal objects, must be made from like or compatible metals.Because different manufacturers employ different materials, varying tolerances and manufacturing specifications, and differing design parameters, components of the system should not be used in conjunction with components from any other manufacturer¿s spinal system.Any such use will negate the responsibility of stryker spine for the performance of the resulting mixed component implant".The most likely cause of the reported event was determined to be multifactorial.Stryker implants being used in conjunction with components from another manufacture is the most likely contributor to reported event.Any such use will negate the responsibility of stryker spine for the performance of the resulting mixed component implant.Stryker products are not design to attach/interact with other manufactures implants.The offset connectors were attached to depuy rods, which may induce excessive stress/torques onto the associated devices.Reported event was also most likely caused by the positioning of the offset connector in tulip head and tulip head angulation with respect to the screw shank.Location and distribution of implants most likely contributed to event.Additionally, poor bone quality may have contribute to additional stress and strain on the implants which may cause tulip disengagement.
 
Event or Problem Description
It was reported that the tulips of two xia 3 titanium polyaxial screw disengaged two days post-operatively.Revision surgery was performed.This record captures the second screw.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 80MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-SWITZERLAND
le crêt-du-locle 10 a
la chaux-de-fonds 2300
SZ   2300
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key9152330
Report Number3005525032-2019-00078
Device Sequence Number11384305
Product Code NKB
UDI-Device Identifier04546540598653
UDI-Public04546540598653
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K142381
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482318580
Device Catalogue Number482318580
Device Lot NumberB94052
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/03/2019
Supplement Date Received by Manufacturer12/12/2019
02/24/2022
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date01/02/2020
03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexFemale